Reporting Adverse Reactions of Skin Whitening Products in Wad- Medani Dermatology Hospital, Sudan

  • Wegdan Yousif Mahgoub Faculty of pharmacy, University of Gezira, Sudan
  • Abdelraheem Adam Ibrahim Faculty of Medicine, University of Gezira, Sudan
  • Jehan Yousif Mahgoub Faculty of Medicine, University of Gezira, Sudan
  • Rana Ahmed The Association of Public Health Research (Epilab)
  • Elmustafa M Faculty of Pharmacy, University of Gezira, Sudan

Abstract

Background: There is growing concern about skin whitening both worldwide and in Sudan where there is no specific reporting system for the adverse reactions to whitening products. Objective: To identify adverse reactions associated with whitening products use through implementing an adverse reactions reporting system at the dermatology hospital in Wad -Medani, Sudan. Methods: A cross sectional study of patients presenting at the dermatology hospital in Wad-Medani, with adverse reactions (ARs) associated with the use of whitening products was done between October 2017 and September 2018.ARs reporting forms (containing socio-demographic characteristics, whitening products details and the detected ARs) were filled by the doctors attending both referral and out-patient clinics. Results: The study included 1000 patients aged 15- 48 years old, 98.5% of which were females. About 58% of patients had skin type VI, 32% skin type V and 10% skin type IV. More than 80% of the population used Hydroquinone and/or Clobetasol propionate or unlabeled mixtures of several whitening products bought from street vendors. Most patients (52%) used these products for more than 6 months. Acne, inflammation, ochronosis, hyperpigmentation, bacterial and fungal infections were the most reported ARs. The latter occurring in more than 42% of included patients. More than 68% of reported ARs were classified as severe by the treating doctors. Conclusion: Serious ARs of whitening products are prevalent and urgent measures are needed to address their irrational use. Vigilance ARs reporting systems are applicable and feasible which was evident since whitening products ARs reporting was continued even after the study was completed. The development and implementation of these systems should be adopted and encouraged by health authorities.

References

1. Yousif AK, Ahmed AA, Idris AE, Elmustafa MO, Ahmed EH. The use of bleaching creams among Central Sudan Students, 2010. Pharmacology & Pharmacy. 2014 May 13;2014.
2. Del Giudice P, Yves P. The widespread use of skin lightening creams in Senegal: a persistent public health problem in West Africa. International journal of dermatology. 2002 Feb;41(2):69-72.
3. Rusmadi SZ, Syed Ismail SN, Praveena SM. Preliminary study on the skin lightening practice and health symptoms among female students in Malaysia. Journal of environmental and public health. 2015 Jan 1;2015.
4. Kuffour RA, Dartey E, Owusu W, Dabuoh PM. Level of awareness of effects of the use of cosmetic bleaching products among women: a case study of Bolgatanga Municipality of Ghana. Res Humanit Soc Sci. 2014;4:57-62.
5. Al-Ashban RM, Barratt DA, Shah AH. Mercury Contents of Skin-Lightening 9 Marketed in Saudi Arabia. Journal of Saudi Chemical Society. 2006;10:383-8.
6. Obuekwe IF, Ochei UM. An epidemiological survey on the presence of toxic chemicals in soaps and cosmetics used by adolescent female students from a Nigerian university. Journal of International Women's Studies. 2004;5(5):85-92.
7. Bisht M, Singh S, Dhasmana DC. Effect of educational intervention on adverse drug reporting by physicians: a cross-sectional study. International Scholarly Research Notices. 2014;2014.
8. Ajose FO. Consequences of skin bleaching in Nigerian men and women. International journal of dermatology. 2005 Oct;44:41-3.
9. Olumide YM, Akinkugbe AO, Altraide D, Mohammed T, Ahamefule N, Ayanlowo S, Onyekonwu C, Essen N. Complications of chronic use of skin lightening cosmetics. International journal of dermatology. 2008 Apr;47(4):344-53.
10. Dlova NC, Hamed SH, Tsoka‐Gwegweni J, Grobler A. Skin lightening practices: an epidemiological study of South African women of African and Indian ancestries. British Journal of Dermatology. 2015 Jul;173:2-9.
11. Sautebin L. A cosmetovigilance survey in Europe. Pharmacological research. 2007 May 1;55(5):455-60.
12. Ashique KT, Chandrasekhar D. Role of clinical pharmacist in cosmeto-vigilance of misuse and abuse of topical corticosteroids. Indian J Dermatol. 2017 Mar 1;62(2):213-4.
13. Ahmed AE, Hamid ME. Use of skin-whitening products by Sudanese undergraduate females: A survey. Journal of racial and ethnic health disparities. 2017 Apr 1;4(2):149-55.
14. Lartey M, Krampa FD, Abdul‐Rahman M, Quarcoo NL, Yamson P, Hagan PG, Tettey Y, Gyasi R, Adjei AA. Use of skin‐lightening products among selected urban communities in Accra, Ghana. International journal of dermatology. 2017 Jan;56(1):32-9.
15. Hardwick N, Van Gelder LW, Van der Merwe CA, Van der Merwe MP. Exogenous ochronosis: an epidemiological study. British Journal of Dermatology. 1989 Feb;120(2):229-38.
16. Ladizinski B, Mistry N, Kundu RV. Widespread use of toxic skin lightening compounds: medical and psychosocial aspects. Dermatologic Clinics. 2011 Jan 1;29(1):111-23.
17. Dlova NC, Hendricks NE, Martincgh BS. Skin-lightening creams used in Durban, South Africa. ETHNIC SKIN AND HAIR DISORDERS IN KWAZULU-NATAL. 2012 Nov 1:37.
18. Sportiello L, Cammarota S, de Portu S, Sautebin L. Notification of undesirable effects of cosmetics and toiletries. Pharmacological research. 2009 Feb 1;59(2):101-6.
19. Berne B, Bostrom Å, Grahnen AF, Tammela M. Adverse effects of cosmetics and toiletries reported to the Swedish Medical Products Agency 1989–1994. Contact dermatitis. 1996 May;34(5):359-62.
20. Vallano, A. et al. (2005) ‘Obstacles and solutions for spontaneous reporting of adverse drug reactions in the hospital’, British Journal of Clinical Pharmacology, 60(6), pp. 653–658. doi: 10.1111/j.1365-2125.2005.02504.x.
21. Kligman AM, Willis I. A new formula for depigmenting human skin. Archives of dermatology. 1975 Jan 1;111(1):40-8.
22. McGettigan P, Golden J, Conroy RM, Arthur N, Feely J. Reporting of adverse drug reactions by hospital doctors and the response to intervention. British journal of clinical pharmacology. 1997 Jul;44(1):98-100.
23. Sautebin, L., 2008. Understanding the Adverse Effects of Cosmetics. Drug safety, 31(5), pp.433-436.
24. Adebajo, S., 2002. An epidemiological survey of the use of cosmetic skin lightening cosmetics among traders in Lagos, Nigeria. Mercury, 5(7), pp.43-8.
Published
2020-09-20
How to Cite
MAHGOUB, Wegdan Yousif et al. Reporting Adverse Reactions of Skin Whitening Products in Wad- Medani Dermatology Hospital, Sudan. Gezira Journal of Health Sciences, [S.l.], v. 16, n. 1, p. 33-46, sep. 2020. ISSN 1810-5386. Available at: <http://journals.uofg.edu.sd/index.php/gjhs/article/view/1534>. Date accessed: 21 oct. 2020.
Section
Articles